Lightning, Polk
- When
- June 22, 11:00 AM EST
- Where
- Polk County, 2.25 mi SW of Lakeland
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 28.011, -81.980
Lightning damaged the top of a chimney on a home in the Grasslands Golf and Country Club.
Surface high pressure remained in place across southern Florida with west to southwest winds aloft. Afternoon sea breezes developed each day and thunderstorms formed along sea breeze and outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Surface high pressure remained in place across southern Florida with west to southwest winds aloft. Afternoon sea breezes developed each day and thunderstorms formed along sea breeze and outflow boundaries. On June 23, one person was killed and 2 people were injured by lightning while seeking refuge under a tree in DeSoto County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 22, 8:16 AM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 916 AM EDT SUN JUN 22 2008 .DISCUSSION...WARM AND VERY MOIST AIRMASS STILL IN PLACE ACROSS THE AREA THIS MORNING. PWATS ARE NEARLY 2 INCHES AND AN UPPER SHORTWAVE IS APPROACHING THE AREA FROM THE NORTHERN GULF. THIS WILL ALLOW FOR NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY FROM THE TAMPA BAY AREA NORTH TODAY. DEVELOPMENT HAS ALREADY STARTED OVER THE NORTHERN COASTAL WATERS WITH A FEW SHOWERS PUSHING ONSHORE. HAVE INCREASED POPS BY 10 PERCENT FROM THE TAMPA BAY AREA NORTH AND HAVE LOWERED MAX TEMPS A DEGREE OR TWO ACROSS THIS AREA FOR EXPECTED CONVECTIVE ACTIVITY. WILL ISSUE UPDATE SOON. CONVECTIVE ACTIVITY SHOULD PUSH INLAND LATER THIS AFTERNOON AND EVENING WITH ONLY ISOLD ACTIVITY EXPECTED BY TONIGHT. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING FROM PGD NORTHWARD AS THE NEXT UPPER LEVEL IMPULSE MOVES ACROSS THE NORTHERN GULF. THIS CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP AND MOVE INLAND AS THE DAY PROGRESSES CAUSING SOME MVFR/LOCAL IFR CONDITIONS. VFR CONDITIONS WILL PREVAIL LATER THIS EVENING THROUGH TONIGHT...BUT THERE COULD BE SOME AREAS OF MVFR VISIBILITIES IN FOG TOWARD MORNING. && .MARINE...WATERSPOUTS ARE POSSIBLE WITH SHOWERS AND THUNDERSTORMS AGAIN TODAY. HAVE SCATTERED TO NUMEROUS SHOWERS/STORMS ALREADY DEVELOPING OVER THE NORTHERN COASTAL WATERS WHICH SHOULD CONTINUE TO FILL IN AND DEVELOP SOUTHWARD THROUGH THE MORNING AS UPPER ENERGY MOVES OVER THE AREA. CURRENT FORECAST LOOKS ON TRACK WITH GENERALLY LIGHT S/SE FLOW BECOMING W/SW IN THE AFTERNOON. SEAS ARE AROUND 2 FEET. LITTLE CHANGE PLANNED FOR UPDATE. && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE...24 LONG TERM/AVIATION...69
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 403 AM EDT SUN JUN 22 2008 FLZ039-042-043-048>052-055>057-060>062-065-222015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 403 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TONIGHT. ...THUNDERSTORM IMPACT... ANOTHER MORNING OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS... BECOMING MORE NUMEROUS THROUGH THE DAY. WEATHER ACTIVITY WILL BEGIN DEVELOPING NEAR THE COAST AND THEN MOVE INLAND. MAIN HAZARDS WILL BE POTENTIAL FOR HEAVY RAIN...DEADLY FREQUENT CLOUD TO GROUND LIGHTNING...QUICK REDUCTIONS IN VISIBILITIES AND GUSTY WINDS. MOTORISTS MUST EXERCISE EXTREME CAUTION WHEN DRIVING THROUGH AREAS OF RAIN. ...FLOOD IMPACT... THERE IS POTENTIAL FOR ISOLATED EVENTS WHERE HEAVY SLOW MOVING DOWNPOURS MAY PRODUCE ENOUGH WATER ACCUMULATIONS TO BRING MINOR URBAN FLOODING ESPECIALLY IN LOW LYING AREAS. ...MARINE IMPACTS.... BOATERS IN THE COASTAL WATERS SHOULD REMAIN VIGILANT TO ANY APPROACHING THUNDERSTORM...WHICH COULD PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCED WARNING. FREQUENT DEADLY CLOUD TO WATER LIGHTNING WILL ALSO OCCUR. IF CAUGHT AT SEA...GO BELOW DECK AND REMAIN SHELTERED UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORM ACTIVITY EXPECTED ON MONDAY AFTERNOON WITH PERIODS OF HEAVY RAIN....DEADLY LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. REYNES
The national radar mosaic for the moment the first event began.
3 lightning, 2 thunderstorm wind. Local standard time, as filed.
Lightning damaged the top of a chimney on a home in the Grasslands Golf and Country Club.
Five powerpoles were snapped along Cowhouse Road south of US Highway 98.
A few small trees were blown down along Highway 19 north of Inglis.
At 4:30 p.m. EDT on June 23, 2008, Employee #1 was working at a ranch, clipping dead limbs off of a palm tree, when a heavy rain and lightning approached. Employee #1 and two coworkers sought refuge under a large 30-ft oak tree. While under the tree, Employee #1 leaned up against the tree. When lightning struck the tree, Employee #1 sustained burns to his hands and feet and was killed. Both coworkers were airlifted to Tampa General Hospital in Tampa, Florida.
A 28 year old man was struck and injured by lightning while wade fishing in the Gulf off of Siesta Key.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, De Soto | 2008-06-23 | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111185, 111181, 111198, 752432, 111211.